Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 59, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 5, 1998, 4:30 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 1998, 4:30 PM EDT (20:30 UTC)
- Expired
- May 5, 1998, 5:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
Counties Martin County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 101 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 11:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1647 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:45 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 5, 2:45 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 245 PM EDT TUE MAY 5 1998 AGAIN...NOT MUCH TIME TO TYPE. AS SURFACE RIDGE OVER SOUTH FL SLIDES EAST INTO ATLC...SOUTHERLY FLOW TAKES OVER AND WARMS UP LOWER LEVELS. NOT MUCH CHANGE TO AIR MASS AS DRIER AIR HOLDS UP NORTH AND PWATS HIER SOUTH. AMASS STABILITY INCREASES AS 500MB RIDGE BUILDS AND TEMPS ALOFT WARM...ALTHOUGH SOME SLIGHT UPPER DIVG NOTED ACROSS NORTHERN HALF FLORIDA. STILL SLIGHT CHANCE POPS WARRANTED AS MESO BOUNDARIES (SEA/LAKE BREEZE) MAY INTERACT. TEMPS TO RANGE FROM NR 85 BEACHES TO 90/L90S WED/THU. CRISTALDI
In the hours before
Special weather statement, May 5, 11:30 AM EDT, 5 hours before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-051730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EDT TUE MAY 5 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA EXCEPT MARTIN COUNTY UNTIL 500 PM... A WEAK COOL FRONT OVER NORTH FLORIDA WILL REACH CENTRAL FLORIDA BY EARLY AFTERNOON. THIS BOUNDARY AND THE EAST COAST SEABREEZE WILL INTERACT WITH A MODERATELY UNSTABLE AIR MASS AND SUFFICIENT LOW LEVEL MOISTURE. AS A RESULT...SEVERE STORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING WILL LIKELY OCCUR THIS AFTERNOON. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL OCCUR THE COASTAL WATERS MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING... ESPECIALLY FROM CAPE CANAVERAL TO JUPITER INLET. STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LARGE HAIL AND WATERSPOUTS. DEADLY CLOUD TO WATER LIGHTNING...STRONG GUSTY WINDS AND LOCALLY ROUGH SEAS MAY ALSO OCCUR. IF YOU PLAN TO BE OUTDOORS TODAY...STAY ALERT OF THE WEATHER AND MOVE INDOORS TO SAFETY IF SKIES THREATEN. BOATERS SHOULD HEAD TO PORT AT THE FIRST SIGN OF A STORM. SKYWARN SPOTTERS ARE REMINDED THAT ACTIVATION OF SOME OF THE LOCAL NETS WILL BE LIKELY THIS AFTERNOON. PLEASE RELAY ALL REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN MELBOURNE. CRISTALDI
Special weather statement, May 5, 11:30 AM EDT, 5 hours before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-051730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EDT TUE MAY 5 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA EXCEPT MARTIN COUNTY UNTIL 500 PM... A WEAK COOL FRONT OVER NORTH FLORIDA WILL REACH CENTRAL FLORIDA BY EARLY AFTERNOON. THIS BOUNDARY AND THE EAST COAST SEABREEZE WILL INTERACT WITH A MODERATELY UNSTABLE AIR MASS AND SUFFICIENT LOW LEVEL MOISTURE. AS A RESULT...SEVERE STORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING WILL LIKELY OCCUR THIS AFTERNOON. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL OCCUR THE COASTAL WATERS MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING... ESPECIALLY FROM CAPE CANAVERAL TO JUPITER INLET. STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LARGE HAIL AND WATERSPOUTS. DEADLY CLOUD TO WATER LIGHTNING...STRONG GUSTY WINDS AND LOCALLY ROUGH SEAS MAY ALSO OCCUR. IF YOU PLAN TO BE OUTDOORS TODAY...STAY ALERT OF THE WEATHER AND MOVE INDOORS TO SAFETY IF SKIES THREATEN. BOATERS SHOULD HEAD TO PORT AT THE FIRST SIGN OF A STORM. SKYWARN SPOTTERS ARE REMINDED THAT ACTIVATION OF SOME OF THE LOCAL NETS WILL BE LIKELY THIS AFTERNOON. PLEASE RELAY ALL REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN MELBOURNE. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 11:46 AM EDT | Severe Thunderstorm Warning | MLB | Osceola | 64 min |
| May 5, 12:29 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange | 41 min |
| May 5, 1:33 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 47 min |
| May 5, 1:49 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 61 min |
| May 5, 2:02 PM EDT | Severe Thunderstorm Warning | MLB | Seminole | 63 min |
| May 5, 2:46 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 59 min |
| May 5, 2:54 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 36 min |
| May 5, 2:57 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 63 min |
| May 5, 2:59 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 66 min |
| May 5, 3:29 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 61 min |
| May 5, 3:33 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 62 min |
| May 5, 4:31 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 44 min |
| May 5, 5:42 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 63 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.